Thunderstorm Wind, Hampden
- When
- June 30, 2:40 PM EST
- Where
- Hampden County, Palmer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- POST OFFICE
- Coordinates
- 42.167, -72.333
An isolated severe thunderstorm downed a tree and large branches in Palmer, then downed several large trees in West Brookfield and Sturbridge. Most of the damage in Sturbridge was concentrated near the intersection of Interstate 84 and the Mass Pike.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An isolated severe thunderstorm downed a tree and large branches in Palmer, then downed several large trees in West Brookfield and Sturbridge. Most of the damage in Sturbridge was concentrated near the intersection of Interstate 84 and the Mass Pike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 30, 2:22 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 322 PM EDT MON JUN 30 2003 ...ISOLATED SVR EXPECTED 4PM-7PM BOS-IJD SEWD... UNSTABLE AIRMASS...STGER WIND FIELD PER SPC AND 12Z ETA/GFS SPILLING POCKETS >.10 QPF THIS AFTN SUGGEST STG TSTMS DEVELOPING. 18Z RUC CONTS FAVORABLE. 18Z OFFICE ETA10 HAS .60 IN 2 HRS EITHER SIDE 00Z NR PYM. INTEREST IS PIQUED. SKYWARN CONT ALERT FOR DAMAGING WIND. WE GET A VIL OF 55 LOOK FOR GOLF BALL HAIL. MOST FAVORABLE AREA CONTS IN THE UNSTORMED REGIONS OF SE MA AND N RI. SHUD GET GOING SOON BUT NO PROMISE BUT SEEMS MOST FAVORABLE ATTM. OUR THINKING IS VIL OF THE DAY WILL BE A 44... EL LOOKS 41...TROP ARD 40 THS WE MAY B A BIT TOO HIGH ON EL/TROP. NO FURTHER SHORT TERM..CLOSE TO MOS AFTR 02Z TONIGHT THRU 00Z/WED. USED LOCAL ETA10 SKYCOVER. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...NONE. SHORT TERM NOW THRU 00Z/WED: DRAG
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-010915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 530 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. MORNING SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE ARE EXPECTED TO WIND DOWN BY MID MORNING. A COLD FRONT WILL MOVE INTO SOUTHERN NEW ENGLAND THIS AFTERNOON. THIS FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN NEW ENGLAND FROM MID AFTERNOON THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN... THE COLD FRONT WILL EXIT SOUTHEAST OF THE AREA TONIGHT. BEHIND IT HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY AND WEDNESDAY. THE REGION WILL EXPERIENCE MOSTLY CLEAR SKIES AND WARM TEMPERATURES THESE 2 DAYS. THE NEXT CHANCE FOR SHOWERS WILL COME THURSDAY AFTERNOON AHEAD OF AN APPROACHING COOL FRONT FROM THE NORTH. AN UNSETTLED WEATHER PATTERN WILL REMAIN FRIDAY AND SATURDAY WHEN POSSIBLE SHOWERS MAY DEVELOP IN THE AFTERNOON. BENIGN WEATHER IS EXPECTED FOR SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... ALTHOUGH NO SEVERE WEATHER IS ANTICIPATED TODAY OR TONIGHT...AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR THE SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . BUTTRICK
CTZ004-MAZ005>007-012>021-RIZ001>007-302145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1159 AM EDT MON JUN 30 2003 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON PORTIONS OF SOUTHERN NEW ENGLAND... THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON IN THE WARM AND HUMID AIRMASS OVER SOUTHERN NEW ENGLAND. ISOLATED THUNDERSTORMS WILL PROBABLY BE ACCOMPANIED BY DANGEROUS LIGHTNING...BRIEF POOR DRAINAGE FLOODING RAIN...AND WIND GUSTS TO AT LEAST 45 MPH. THE PRIME THREAT REGION FOR A STRONG THUNDERSTORM IS FROM THE BOSTON AREA TO NEAR WORCESTER AND WILLIMANTIC SOUTHEASTWARD...INTO NORTHERN AND CENTRAL RHODE ISLAND AS WELL AS MUCH OF SOUTHEAST MASSACHUSETTS BETWEEN 230 PM AND 6 PM. STRONG STORMS MAY INITIALLY DEVELOP IN THE CONNECTICUT RIVER VALLEY NEAR HARTFORD SPRINGFIELD...BETWEEN 1 PM AND 3 PM...BUT BECOME MORE INTENSE AS THEY MOVE INTO EASTERN MASSACHUSETTS...NORTHEAST CONNECTICUT AND RHODE ISLAND. MARINERS SHOULD BE ALERT FOR A POSSIBLE WESTERLY WIND GUST TO 40 KNOTS...ESPECIALLY THE SOUTHEASTERN NEW ENGLAND COAST DURING MID OR LATE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. DRAG
MAZ004-011-012-301830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 141 PM EDT MON JUN 30 2003 ...STRONG THUNDERSTORM MOVING THROUGH SOUTH CENTRAL MASSACHUSETTS... A STRONG THUNDERSTORM IS EXPECTED TO CONTINUE TO TRACK THROUGH EASTERN HAMPDEN COUNTY...INTO CENTRAL WORCESTER COUNTY THROUGH 230 PM. THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL OF UP TO AN INCH IN AN HOUR...AS WELL AS WIND GUSTS TO 45 MPH...AND SMALL HAIL. THE STORM IS EXPECTED TO REACH THE WARREN AND SPENCER AREAS AROUND 230 PM. NMB
MAZ004-005-012-026-301915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 222 PM EDT MON JUN 30 2003 ...STRONG THUNDERSTORM MOVING THROUGH CENTRAL MASSACHUSETTS... A STRONG THUNDERSTORM IN THE HOLDEN AREA WILL CONTINUE THROUGH CENTRAL WORCESTER COUNTY INTO WESTERN MIDDLESEX COUNTY THROUGH 315 PM. THIS STORM WILL REACH CLINTON BY 240 PM...HARVARD BY 245 PM...THEN TO THE LITTLETON AREA BY 250 PM. THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH... LOCALLY HEAVY RAINFALL AND SMALL HAIL. NMB/EVT
RIZ006>008-301930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 247 PM EDT MON JUN 30 2003 ...A STRONG THUNDERSTORM WILL MOVE ALONG THE SOUTHERN COAST OF RHODE ISLAND AND NEAR BLOCK ISLAND... A STRONG THUNDERSTORM NEAR PLUM ISLAND OFF THE EASTERN END OF LONG ISLAND HAS HAD A HISTORY OF PRODUCING GOLF BALL SIZE HAIL. THIS STRONG STORM WILL MOVE ACROSS BLOCK ISLAND SOUND AND NEAR BLOCK ISLAND...AS WELL AS NEAR THE SOUTH COAST OF RHODE ISLAND FROM NEAR WESTERLY TO CHARLESTOWN TO NARRAGANSETT THROUGH 33O PM. PLEASE RELAY ANY REPORTS OF LARGE HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE IN TAUNTON. EVT
The Boston radar (KBOX), 102 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360139, 5360138.